My doctor wants to reduce and stop my painkillers - why?
Many patients living with chronic pain find the idea of reducing and stopping painkillers surprising and illogical. Some feel scared or angry. This page will explain the reasons why your doctor believes that this approach is in your best interests.
There different groups of pain killers used, these include:
- Lidocaine patches
What is an opioid?
An opioid drug is one that works in the same way as the drug morphine. They are sometimes called opiates. Opioid drugs include morphine, diamorphine (heroin), oxycodone, fentanyl, codeine, tramadol and buprenorphine.
Why might reducing my opioid be helpful?
- They are very likely to not be helping your pain. The scientific evidence states that sometimes they help pain for a month or two and then the benefit wears off. Many patients drop out of trials because of side effects. There are no good quality clinical trials lasting over 3 months showing reduction of pain levels or better quality of life scores versus placebo.
- When patients in pain on opioids are compared with patients in pain who are not on opioids, those on the drugs tend to have more pain, a worse quality of life, more side effects and are less likely to be in employment.
- EVERYONE who takes these drugs for long enough becomes tolerant to them. This means that increasing doses are required for the same effect. If you think that your opioid is helping because you feel rotten and have increased pain if you miss a dose - it may be that these are in fact withdrawal symptoms. Patients find that after a slow reduction and eventually stopping the opioids - their pain is often no worse and sometimes it’s improved. Lowering the dose is very likely to make you feel better in yourself too - once you've got through your withdrawal symptoms.
- Reducing opioids may reduce pain. Yes, you read that correctly! We are not clear why this happens, but the condition of “Opioid Induced Hyperalgesia” may often be involved. This is the phenomenon whereby increasing the dose of opioid surprisingly increases pain. It is more common when opioids are taken at high doses, and may be the reason many patients end up on high doses but still experiencing severe pain. These drugs increase the sensitivity of the pain nerves – a bit like turning up the volume on loudspeakers.
- Opioids affect the bowels. Bowel relaxes, leading them to become distended (stretched). This leads to constipation and abdominal pain. In patients treated for abdominal pain with opioids, this may lead to the Narcotic Bowel Syndrome. This is where an increase in the dose of opioid, pain is relieved for a few days, then slowly returns to its previous level, or worse.
- Opioids affect hormones. This is part of the reason that patients taking opioids tend to be miserable. Opioids particularly reduce sex hormones, which may lead to reduced sexual drive or performance.
- Opioids increase the risk of death, particularly at high doses.
- Your driving might be impaired. There are strict rules for driving when using opioids, which you need to be aware of.
What are gabapentinoids?
These are a group of medicines which can be used to help manage long-term (persistent) nerve pain but it does have a number of side effects that can make staying on it for a long time difficult. These side effects include sedation (making you feel sleepy), weight gain, mood changes (depression, anxiety, different thoughts), hallucinations (seeing or hearing things that are not actually there), muscle and joint pain, sexual dysfunction and changes in your ability to fight infection.
Why might reducing my pregabalin/gabapentin be helpful?
- Five in every ten people taking gabapentin for nerve pain will not get any benefit at all, and even people who think they might be better taking gabapentin should reduce the dose from time to time, to see if the medication really is helping or if they get the same benefit on a smaller dose.
- If you have pain that is not caused by nerve damage or from a change in how the nerve works, gabapentin is very unlikely to be of any help to you.
- Your driving might be impaired as one of the side-effects is sedation.
We understand that the idea of reducing your painkillers might make you feel very nervous however recently medical research is showing us without a doubt that these drugs can be harmful and often are of little or no help.
The doctor or pharmacist who will see you in the clinic will guide you in a reduction program at a slow pace which means that your body won’t notice the dose reductions too much and it shouldn’t be too uncomfortable. Please trust us that you are likely to feel better once it’s done AND you won’t be running the risk of side effects.
Functional Cookies are enabled by default at all times so that we can save your preferences for cookie settings and ensure site works and delivers best experience.
3rd Party Cookies
This website uses Google Analytics to collect anonymous information such as the number of visitors to the site, and the most popular pages.
Keeping this cookie enabled helps us to improve our website.